Alert archive / Alabama / River Flood Warnings in 2017

River Flood Warning 3, NWS Huntsville, AL

March 29, 2017Jackson County, Madison County, Marshall County, Alabama

NWS Huntsville, AL issued this river flood warning at Mar 29, 2017, 11:43 AM CDT for Jackson County, Madison County, Marshall County, Alabama. It took effect at Mar 29, 2017, 12:07 PM CDT. It was in force for 53 hr.

The area

The outline as issued.

The facts

Issued
Mar 29, 2017, 11:43 AM CDT (16:43 UTC)
In effect from
Mar 29, 2017, 12:07 PM CDT
Expired
Mar 31, 2017, 5:00 PM CDT
In force
53 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
Minor

Counties Jackson County, AL, Madison County, AL, Marshall County, AL

The radar

The Northeast Alabama radar (KHTX), 30 km from the middle of the area, began a volume at 16:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Paint Rock River (AL) near Woodville (WDVA1).

Action stage
13 ft
Minor stage
15 ft
Moderate stage
19 ft
Major stage
22 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03574500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

045 
WGUS44 KHUN 291643
FLWHUN
Bulletin - Immediate Broadcast Requested 
Flood Warning
National Weather Service Huntsville AL
1143 AM CDT Wed Mar 29 2017

...The National Weather Service in HUNTSVILLE AL has issued a Flood 
Warning for the following rivers in Alabama...

  Paint Rock River NEAR Woodville affecting Jackson...Madison and 
  Marshall Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...A flood warning means that flooding along the river 
is imminent or occurring. Move to higher ground to escape flood 
waters. Residents living along creeks and streams should take 
immediate precautions to protect life and property. Additional 
information is available at http://water.weather.gov. Once
there...click on the Tennessee Valley to view local river 
information.

&&

ALC071-089-095-300643-
/O.NEW.KHUN.FL.W.0003.170329T1707Z-170331T2200Z/
/WDVA1.1.ER.170329T1707Z.170330T1800Z.170331T1600Z.NO/
1143 AM CDT Wed Mar 29 2017

The National Weather Service in HUNTSVILLE AL has issued a Flood 
Warning 
* from this afternoon until Friday afternoon.
* At 11 AM Wednesday the stage was 15.9 feet and rising.
* Flood Stage is 16.0 feet.  
* Minor Flooding is forecast. 
* Forecast...Rise above Flood Stage by early this afternoon and crest
  near 17.0 FEET BY early tomorrow afternoon. The river will fall 
  below Flood Stage by late Friday morning.
* Impact...At 16.0 feet...Flood waters affect mostly bottomland along 
  the river...including low lying farm and pasturelands. 
* Flood history...This crest compares to a previous crest of 16.5 feet
  on Feb 7 2010.

&&
RIVER        FLOOD    OBSERVED    12PM  6PM 12AM  6AM        CREST
LOCATION     STAGE  STG DAY TIME   Wed  Wed  Thu  Thu   STG DAY TIME

PAINT ROCK RIVER
Woodville    16.0  15.9 Wed 11 AM 16.1 16.3 16.6 16.8  17.0 Thu 1 PM 

&&

LAT...LON 3491 8628 3489 8606 3442 8637 3450 8653


$$
1 follow-up statement
499 
WGUS84 KHUN 300203
FLSHUN
Flood Statement 
National Weather Service Huntsville AL
903 PM CDT Wed Mar 29 2017

...The Flood Warning is cancelled for the following rivers in 
Alabama...

  Paint Rock River near Woodville affecting Jackson...Madison and 
  Marshall Counties

The river stage has fallen below Flood Stage so the Flood 
Warning has been cancelled. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Do not attempt to drive through a flooded road. The 
depth of water is not always obvious. As little as two feet of water 
will carry most cars away. Also...The road bed may be washed out 
under the water...and you could be stranded or trapped. 
Additional information is available at http://water.weather.gov. Once
there...click on the Tennessee Valley to view local river 
information.

&&

ALC071-089-095-300233-
/O.CAN.KHUN.FL.W.0003.000000T0000Z-170331T2200Z/
/WDVA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
903 PM CDT Wed Mar 29 2017

Forecast information for
  Paint Rock River NEAR Woodville.
* At 8 PM Wednesday the stage was 15.5 feet and falling.
* Flood Stage is 16.0 feet.  
* No flooding is currently forecast.
* Impact...At 16.0 feet...Flood waters affect mostly bottomland along 
  the river...including low lying farm and pasturelands. 
* Flood history...This crest compares to a previous crest of 16.5 feet
  on Feb 7 2010.

&&
RIVER        FLOOD    OBSERVED    12PM  6PM 12AM  6AM        CREST
LOCATION     STAGE  STG DAY TIME   Wed  Wed  Thu  Thu   STG DAY TIME

PAINT ROCK RIVER
Woodville    16.0  15.5 Wed 8 PM  13.9 13.1 12.5 11.9   Crested 

&&

LAT...LON 3491 8628 3489 8606 3442 8637 3450 8653


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this river flood warning went out at Mar 29, 11:30 AM CDT, 13 minutes earlier.

Area forecast discussion, Mar 29, 11:30 AM CDT, 13 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Huntsville AL
1130 AM CDT Wed Mar 29 2017

.NEAR TERM...(Rest of Today)
Issued at 1112 AM CDT Wed Mar 29 2017

Late morning surface analysis shows a low pressure system situation
across the OK/KS border with a trailing warm front extending through
central Arkansas into northern MS and into central AL. Visible
imagery shows cumulus development in the warm sector across
Mississippi today with fairly clear skies across Alabama other than
very patchy high clouds. Expect some cumulus/stratocu development by
early/mid afternoon across the region though vertical profiles show
for now a fairly shallow moisture layer. Profiles also quite stable
in the lowest several kilometers so not expecting much in the way of
development. Given the proximity of the warm front and some elevated
instability will hang onto the slight chance pop. Will check temp
trends but plan no major changes today.

fyi...although the Thursday/Thursday night period is addressed in
detail below I wanted to touch on it briefly. 12z guidance is
continuing the trend toward a more substantial event unfolding across
the Mid South/TN Valley region. Progs indicate that the morning wave
of convection will likely be dying/dissipating fairly quickly as it
moves across the area. In addition, the long advertised Gulf Coast
MCS may not impact/impede the kinematics or thermodynamics to the
extent previously thought. Looking at the profiles from the
deterministic opnl guidance and CAMS indicates a relatively
undisturbed environment across NE MS/West TN/Nrn AL between 21z/04z
tomorrow. The model soundings, quite frankly, are painting a
potentially volatile situation with deep layer bulk shear of 80-90
knots coupled with MLCAPE values of 1-2 kj/kg and low level hooked
hodographs. Folks, this one bears watching and we will have more
details this afternoon.

.SHORT TERM...(Tonight through Friday)
Issued at 306 AM CDT Wed Mar 29 2017

As the upper low slowly pulls northeast from OK into KS or MO
(depending on which model is correct), a strongly diffluent upper
jet structure develops across the Gulf states. The "faster" GFS
brings a pre-dawn squall line into western TN and northern MS and
possibly into far northwest AL, while the slower NAM holds it further
west. I have gone with a 20 PoP from 09-12Z along the MS border for
this possibility.

Then the differences emerge which bring timing and impact questions
with regard to severe weather potential on Thursday into Thursday
Night. The NAM is producing a Gulf Coast MCS within the diffluence
axis aloft which may tend to disrupt the pressure and advection
fields further north, lending to somewhat drier and less stable
southeast flow into north AL and southern TN. This along with a much
slower eastward progression of thunderstorms along the cold front,
arriving not until late evening. On the flip side, the GFS brings
both the initial squall line into the area on Thursday morning. Then
the GFS still manages to destabilize the airmass significantly
enough given the strong upper level div-Q and divergence to produce
pre-frontal storms (likely supercells given the bulk shear
available). I'm leaning a bit with the slower NAM on timing, but
believe the strong upper level forcing and moisture/instability
combination will be great enough to produce pre-frontal storms in
either scenario. Thus, after collaboration with SPC, they have gone
with a MDT risk of severe on the Day 2 outlook for our 3 furthest NW
Alabama counties, with ENH along or just east of the I-65 corridor,
and SLGT east to the GA border. I have gone with PoP grids that
suggest uncertainty (i.e. Chance in our central and east counties on
Thursday daytime).

.LONG TERM...(Friday night through Tuesday)
Issued at 306 AM CDT Wed Mar 29 2017

The powerful upper level storm system and associated sfc cold front
should be well e of the cntrl TN Valley by the onset of this forecast
period. Weak upper ridging out of the cntrl/srn Plains should begin
to translate ewd into the wrn/cntrl Gulf states going into the
weekend period, as drier mid level air around H4/below begins to
advect into the region from the wnw. This should at least help skies
become more partly cloudy/mostly sunny this weekend, as overall temps
continue to trend seasonably warm, with highs in the mid/upper 70s
and lows in the 50s.

The next chance of showers and thunderstorms returns with the start
of the new work week, as another potent upper low/trough pattern
dives into the cntrl/srn Plains. Following a typical trend, there
looks to be quite a bit of spread between the 00Z ECMWF/GFS models
wrt placement/timing of this next storm system as it begins to lift
newd towards the Lower MS/TN Valley areas Mon into Tue. The GFS model
in fact looks to again be suffering some feedback issues with the QPF
mass fields along the wrn/cntrl Gulf Coast on Mon, and likewise may
not be handling the energy well with this next system. The ECMWF on
the other hand suggests more of a progressive neg tilt movement with
the closed upper low as it traverses across the region Tue. In any
case, showers/tstms should develop along/well ahead of the attendant
cold front starting Mon and continuing into Tue as the sfc boundary
gradually spreads ewd. Still a little early to go into specific wx
threats with this next system given the time period in question and

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 626 AM CDT Wed Mar 29 2017

VFR flight weather conditions are expected today into tonight.
Isolated thunderstorms are possible from midday into the afternoon
hours as a warm front lifts north through the area. However, the
probability is too low to include in the TAFs at this time. A line of
showers and thunderstorms will approach the AL/MS state line early
Thursday morning around 12Z west of KMSL, so have not included in
this forecast update.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...15
SHORT TERM...17
LONG TERM...09
AVIATION...17

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Mar 29, 5:22 AM CDT, 6 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
522 AM CDT Wed Mar 29 2017

ALZ001>010-016-TNZ076-096-097-301000-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
522 AM CDT Wed Mar 29 2017

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

The probability for widespread hazardous weather is low.

Isolated thunderstorms are possible later today across the outlook
area as a warm front moves northward over the region, and again late
tonight across northwest Alabama as cold front approaches from the
west.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Thunderstorms are expected to increase in coverage from west to east
Thursday and Thursday night, as a potent upper level storm system and
its associated cold front begin to move eastward across the region.
Strong to severe storms are likely, especially for areas along and
west of the Interstate 65 corridor, and will be capable of producing
large hail and damaging winds. A tornado threat exists as well
mainly across northwest Alabama during the afternoon and early
evening hours Thursday. The threat for severe weather should then
diminish from the west by early Friday morning with the passage of
the cold front.

Scattered thunderstorms are again possible Monday and Tuesday as
another storm system approaches the outlook area from the west.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
possible Thursday afternoon and evening.

Nearby

River Flood Warnings in Alabama, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.